Alabama, 2012

Hail in Alabama, March 16, 2012

March 16, 2012 · NWS HUN · 2 events in 2 counties and zones

A couple bands of thunderstorms developed during the early through mid afternoon hours across north central and northeast Alabama. A couple of storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A couple bands of thunderstorms developed during the early through mid afternoon hours across north central and northeast Alabama. A couple of storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 16, 11:14 AM CST, 31 minutes earlier.

Area forecast discussion, Mar 16, 11:14 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT FRI MAR 16 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1017 AM CDT FRI MAR 16 2012/
A WEAK SHORTWAVE TROF MOVING AROUND THE PERIMETER OF THE EAST COAST
RIDGE HAS SUPPORTED THE CONTINUED PROGRESSION OF A MCS OVERNIGHT AND
EARLY THIS MORNING. OVER THE PAST SIX OR SEVEN HOURS IT HAS TRACKED
SE FROM THE BOOTHEEL OF MO TO ITS CURRENT POSITION...STRETCHED FROM
S OF MEMPHIS TO NEAR THE NW CORNER OF OUR CWA AND UP TOWARD CENTRAL
KY. THIS SLOW MOVING SYSTEM IS EMBEDDED IN VERY WEAK FLOW...AND IS
NOT PROVING TO BE A SIGNIFICANT SEVERE WEATHER THREAT. 0-2.5KM BULK
SHEAR VECTORS ARE GENERALLY ORIENTED W-E AND PARALLEL TO THE MAIN
LINE OF CONVECTION WHILE THE FORWARD-PROPAGATING CORFIDI VECTORS
CONTINUE TO INDICATE THE MORE SOUTHERLY DIRECTION OF NEW CONVECTIVE
DEVELOPMENT WITH THE MCS. WHILE THIS DOES LEND ITSELF TO SOME HEAVY
RAINFALL TRACKING SLOWLY ACROSS THE AREA...WIND AND HAIL THREAT WILL
LIKELY REMAIN LOW THROUGH THE EARLY MORNING HOURS. A FEW REPORTS OF
FLASH FLOODING HAVE ALREADY BEEN REPORTED WELL TO OUR WEST IN
SOUTHERN TN (FAYETTE CO) SO THIS INCREASES THE CONCERN TO MONITOR
HYDRO WITH THE PASSAGE OF THE SYSTEM THIS MORNING...BUT PRIMARILY
OVER MORE URBAN AREAS THAT MAY HAVE SEEN RAIN IN THE PAST COUPLE OF
DAYS.

RUC ANALYSIS INDICATES THE BEST INSTABILITY REMAINS ALONG THE MS/AL
BORDER...CENTERED OVER GWX FOR THE NEXT SEVERAL HOURS. ANTICIPATE THE
PREFERRED DEVELOPMENT ALONG THE MCS TO CONTINUE TO BE ALONG THE
APEX THAT IS CURRENTLY NEAR OUR NW CWA BORDER AND POINTS WEST. HAVE
THEREFORE UPPED POPS AND QPF ALONG THE WESTERN THIRD OF THE CWA
THROUGH 18Z. MOST OF THIS DEVELOPMENT SHOULD TAPER OFF SLIGHTLY
HEADING INTO THE EARLY AFTERNOON HOURS AS IT HEADS INTO A LESS
FAVORABLE ATMOSPHERE. THE 12Z SOUNDING FROM BMX INDICATES A SMALL
AREA OF SUBSIDENCE...EVIDENCED BY A WARM NOSE AND DRIER POCKET AROUND
650MB...WHICH IS WEAKER FURTHER NORTH (12Z REDSTONE AND OHX
SOUNDINGS).

AFTERNOON REDEVELOPMENT IS EXPECTED WITH THE WEAKENING MCS LIKELY
ALLOWING SOME RECOVERY OVER THE TN VALLEY AND POINTS N. SHORTWAVE
SUPPORT WILL REMAIN IN THE AREA AND COULD FEED OFF THE MOISTURE FROM
THIS MORNING AND THE RAIN WE HAVE SEEN OVER THE PAST COUPLE OF DAYS.
MUCH OF THIS WILL RELY ON BREAKS IN THE CLOUD COVER AND US SEEING
TEMPS PUSHING INTO AT LEAST THE LOW 80S.

CCC

&&

.AVIATION...
FOR 18Z TAFS...WHILE VFR CONDITIONS WILL BE PREDOMINANT THRU THE
PERIOD...SCT SHRA/TSRA IN THE AREA WILL KEEP THE POTENTIAL FOR LOWER
CIGS/VIS THROUGH THE AFTERNOON. THESE STORMS WILL BE SCT ENOUGH THAT
TIMING THE DIRECT IMPACTS TO THE TERMINALS IS DIFFICULT TO JUDGE ATTM
SO HAVE AT LEAST INCLUDED A TEMPO GRP AT KHSV (CLOSER TO CURRENT
STORM DEVELOPMENT) INDICATING THE POTENTIAL FOR VARIABLE WIND GUSTS
AND LOWER CIGS/VIS. SHOULD ANY STRONGER STORMS GO DIRECTLY OVER THE
TERMINALS...VERY BRIEF MVFR OR LOWER CONDITIONS WILL BE POSSIBLE.
OVERNIGHT THE COVERAGE OF PRECIPITATION WILL DIMINISH AND SHOULD
CLOUDS SCATTER MORE THAN CURRENTLY FCST...PERIODS OF MVFR FOG WILL BE
POSSIBLE.

CCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 16, 3:35 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CDT FRI MAR 16 2012

ALZ001>010-016-TNZ076-096-097-161800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
435 AM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED LATER TODAY AS AN
UPPER DISTURBANCE OUT OF THE MIDWEST MOVES ACROSS THE AREA. A FEW
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL
AND BRIEF HEAVY DOWNPOURS THE MAIN THREATS. SOME THUNDERSTORMS MAY
LINGER INTO THE EVENING OR OVERNIGHT PERIOD AS A UNSTABLE AIRMASS
REMAINS WELL ENTRENCHED ACROSS THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH SATURDAY
NIGHT WITH THE UNSTABLE AIRMASS REMAINING IN PLACE ACROSS THE AREA.
A FEW STRONG STORMS MAY DEVELOP DURING THIS TIME PERIOD...WITH GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 16, 7:22 AM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 AM CDT FRI MAR 16 2012

ALZ009-161500-
JACKSON-
INCLUDING THE CITY OF...SCOTTSBORO
822 AM CDT FRI MAR 16 2012

...DENSE FOG IN THE JACKSON COUNTY VALLEY THIS MORNING...

PATCHY DENSE FOG HAS FORMED THIS MORNING IN THE VALLEYS OF JACKSON
COUNTY. THIS INCLUDES AREAS FROM SCOTTSBORO TO BRIDGEPORT...THE
NARROW VALLEYS ALONG THE LITTLE COON CREEK AND MUD CREEK...AND THE
PAINT ROCK RIVER VALLEY. VISIBILITIES WILL BE REDUCED TO ONE QUARTER
MILE OR LESS IN SOME LOCATIONS. MOTORISTS TRAVELING ALONG AREA
ROADWAYS IN THE VALLEY AREAS OF JACKSON COUNTY...INCLUDING HIGHWAY
72...SHOULD BE PREPARED TO ENCOUNTER RAPIDLY CHANGING VISIBILITIES
AND POTENTIALLY HAZARDOUS DRIVING CONDITIONS THROUGH ABOUT 10 AM.

KDW
Special weather statement, Mar 16, 10:44 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1144 AM CDT FRI MAR 16 2012

ALZ002-004-161715-
COLBERT-LAWRENCE-
1144 AM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAWRENCE COUNTIES
UNTIL 1215 PM CDT...

AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LITTLEVILLE...OR 7 MILES NORTHEAST OF
RUSSELLVILLE...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPRING VALLEY.
  LA GRANGE.
  WHITEOAK.
  LEIGHTON.
  TOWN CREEK...NE SMITH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3461 8733 3457 8754 3457 8773 3463 8775
      3480 8741
TIME...MOT...LOC 1644Z 249DEG 19KT 3461 8765

CCC
Special weather statement, Mar 16, 11:22 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1222 PM CDT FRI MAR 16 2012

ALZ006-009-161800-
JACKSON-MADISON-
1222 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND MADISON COUNTIES
UNTIL 100 PM CDT...

AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF PRINCETON...OR 9 MILES EAST OF
MOORES MILL...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLYTREE.
  PRINCETON.
  LARKIN.
  ESTILLFORK.
  HYTOP...JERICHO.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3488 8598 3473 8636 3487 8644 3499 8621
      3499 8606
TIME...MOT...LOC 1723Z 241DEG 18KT 3485 8632

CCC
Special weather statement, Mar 16, 11:37 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT FRI MAR 16 2012

ALZ006-009-161815-
JACKSON-MADISON-
1237 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND MADISON COUNTIES
UNTIL 115 PM CDT...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OWENS CROSSROADS...OR 9 MILES SOUTHEAST OF
HUNTSVILLE...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GURLEY.
  GURLEY.
  PAINT ROCK.
  WOODVILLE...GARTH.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3460 8632 3453 8653 3456 8655 3459 8659
      3464 8661 3479 8619 3465 8612
TIME...MOT...LOC 1737Z 252DEG 15KT 3462 8648

CCC

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Madison

When
March 16, 11:45 AM CST to 11:48 AM CST
Where
Madison County, 0.84 mi NE of Owens Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.588, -86.459

Hail up to one inch in diameter was reported.

Hail, Dekalb

When
March 16, 1:34 PM CST to 1:37 PM CST
Where
Dekalb County, 0.54 mi E of High Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.580, -85.591

Hail up to one inch in diameter was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362693, 362694.